Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Wakefield, VA

June 1, 2001Southampton County, Virginia; Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 1, 2001, 4:59 PM EDT for Southampton County, Virginia; Northampton County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2001, 4:59 PM EDT (20:59 UTC)
Expired
Jun 1, 2001, 5:30 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Northampton County, NC, Southampton County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:50 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 1, 4:50 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
450 PM EDT FRI JUN 1 2001

...UPDATE...
SVR TSTM WATCH ISSUED...QUITE WDSPRD CNVCTN...DISRUPTING STORM SCALE
ENVIRONMENT...BUT MESOLOW CONTS TO MK PROGRESS OUT OF CAROLINAS...SO
WL MONITOR FOR ISOLD SVR...BUT STILL WATCHING FOR LLVL ROTATIONS TOO.
----------------------------------------
...PREV UPDATE...
SOME CELLS ROTATING IN MECKLENBURG...LUNENBURG AND BRUNSWICK
COUNTIES ALG THE FRLY WELL-DEFINED DEWPOINT WARM FRONT.  WARM FRONT
CONTS TO MK PROGRESS N...SO CNVCTN WL CONT TO BUILD N.  STGST
ROTATIONS WELL ALF...AS LLVL INVERSIONS MAY HV NEG IMPACT ON
CIRCULATIONS RCHG THE GROUND...BUT DIME HAIL REPORTED IN ONE
STORM...SO WL MONITOR FOR STGR ROTATION AT 0.5 DEGREES IN CELLS ALG
AND JUST S OF WARM FRONT.
------------------------------------------------
REST OF PREVIOUS AFD...
TNGT...SOME CLRG OCCURRING OVR ERN VA...BUT ATMOS WORKED OVR BY
EARLIER CNVCTN.  SFC OBS AND MSAS SHOWS IMPRESSIVE BULLSEYE OF SFC
CNVRGNC IN CNTRL NC/SC ALG LEADING EDGE OF CNVCTN...AND MESO LOW
FORMING IN CNTRL SC/NC.  AFTER DISC WTH SPC...KPG EYE ON SRN/ERN
VA...AS CNVCTN BUILDS N INTO VA.  WL CNVCTN BE TOO WDSPRD FOR
SVR...AND WL MESO LOW AND WDSPRD UVV TRANSLATE INTO HVY RAINERS DUE
TO DISRUPTIONS IN THE LOCAL STORM ENVIRONMENT?  HEATING AHD OF
LEADING EDGE OF CNVCTN AND PRESENCE OF MESO LOW ENUF OF A CONCERN TO
KP PSBL SVR IN FCST.  IMPRESSIVE STORMS IN RAH AREA...AND BASED ON
THEIR RADAR SIGNATURES...VIL OF DAY IN LWR/MID 50S.  SOME ROTATING
STORMS SEEN ON KRAX AS WELL.  HEAVY RAIN WL OCCUR IN MOST PLCS AT
THE VRY LEAST...AND AGAIN...BEST CHC FOR SVR LOOKS TO BE SERN VA AND
NE NC...AS ATMOS WORKED OVR IN OTHER AREAS OF VA AND MD.  WATCH OUT
FOR PTNLY IMPRESSIVE PONDING ON SOME ROADWAYS.  LOWS IN 60S...NR 70
IN NE NC.

SATURDAY...CHC LINGERING SHRA/TSRA ALG COAST...THEN ALL AREAS BECMG
PS AS MIDLVL FLO BECOMES A LTL MORE DWNSLP...AND H8 TEMPS WL HV
WARMED.  SFC FLO GNRLY FROM S TO SSW...AND QUITE A HUMID AIRMASS AT
AND BELOW BNDRY LYR.  THERE SHUD BE ENUF CLOUDINESS TO PREVENT TEMPS
FROM RISING MUCH ABV LWR 80S...ALTHO TYPICAL FVX/PTB AREA CUD APPCH
MID 80S.  APPCHG LLVL COLD FRNT CUD TRIGGER A SCT SHRA/TSRA IN
INTERIOR AREAS BEFORE SUNSET.

SATURDAY NGT...SCT SHRA/TSRA WRK E THRU THE EVE...THEN A LTL COOLING
TWD MORNING AS LLVL WNDS TREND MORE TO THE SW AND W.  LOWS ARND 60
TO MID 60S.

SUNDAY...H8 COOLING BEGINS IN EARNEST THRU THE DAY AS ANTHR UPR
IMPULSE TRACKS THRU...BUT ITS A NRN STREAM IMPULSE WTH LIMITED
MOISTURE.  SOME INDCTN OF SMALL CHCS FOR SHRA/TSRA IN NRN AND ERN
AREAS...BUT WL NOT PUT IN FCST DUE TO LIMITED MOISTURE AND FRLY DEEP
W WNDS.  HGHS UPR 70S TO ARND 80.

XTND...GNRLY DRYING OUT MON AND TUE...SO TEMPS ARND 80 TO LWR/MID
80S WTH AT LEAST PS.  BY WED...ANTHR SYSTEM APPCHS...CONTG INTO
THU...SO ACKNOWLEDGING CHC SHRA/TSRA CHCS.  SYSTEM LUKS TO BE
EXITING THU NGT FOR PTNLY DRY FRI.  OVERALL MEAN UPR TROF LUKS TO
REMAIN IN ERN U.S. THRU NXT WK...RESULTING IN NR NORMAL TO BELOW
NORMAL TEMPS.

CSTL WTRS...WNDS INCRSG TO NR SCA...AS WL SEAS/WAVES EVENTUALLY
TNGT.  MINIMAL THO...AND MSTLY BE WITHIN CNVCTN...NOT NCSRLY GRAD
WNDS...BUT WL PUT UP MARGINAL SCA FOR SRN BAY AND ATLC WTRS.

THANKS SPC FOR COORD.

SBY   62  80  64  80 /  70  40  40  20
OXB   64  78  64  78 /  70  40  40  20
ECG   69  82  66  81 /  70  30  30  20
ORF   68  82  66  81 /  70  50  40  20
PHF   68  82  66  81 /  70  50  40  20
AKQ   65  81  63  81 /  80  30  30  20
RIC   62  81  62  81 /  80  30  30  20
FVX   65  81  63  81 /  80  30  30  20

.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
NC....SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
NCZ012>017...NCZ030>032...NCZ102.
SMALL CRAFT ADVSY VA/NC BRDR TO CURRITCUK BEACH LIGHT AND CURRITUCK
SOUND.
VA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
VAZ070>071...VAZ079>084...VAZ086>098...VAZ100.  SMALL CRAFT ADVSY
CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY FROM NEW POINT COMFORT TO
CAPE HENRY.

NS

2

In the hours before

Special weather statement, Jun 1, 11:09 AM EDT, 5 hours 50 minutes before
NCZ012>017-030>032-102-VAZ065-066-079-087>098-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1109 AM EDT FRI JUN 1 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERRNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHERN VIRGINIA...AND NORTHEAST NORTH
CAROLINA...INCLUDING HAMPTON ROADS. DAMAGING WIND GUSTS UP TO 60 MPH
AND HAIL 3/4 INCH OR LARGER WILL BE THE PRIMARY THREAT WITH THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON
AND EVENING.

OCCASIONAL SUNSHINE WILL WORK INTO THE AREA THIS AFTERNOON ALLOWING THE
MOIST AIRMASS TO HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE
STAGE FOR THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS A
WARM FRONT TRACKS ACROSS THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

NS
Special weather statement, Jun 1, 11:48 AM EDT, 5 hours 11 minutes before
NCZ012>017-030>032-102-VAZ065-066-079-087>098-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1148 AM EDT FRI JUN 1 2001

...SEVERE THUNDERSTORM WATCH NUMBER 343 IS IN EFFECT UNTIL 500 PM
FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE       CAMDEN          CHOWAN          GATES
HERTFORD     NORTHAMPTON     PASQUOTANK      PERQUIMANS
MAINLAND CURRITUCK           OUTER BANKS CURRITUCK

OCCASIONAL SUNSHINE WILL WORK INTO THE AREA THIS AFTERNOON ALLOWING
THE MOIST AIRMASS TO HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE
STAGE FOR THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS A
WARM FRONT TRACKS ACROSS THE AREA.  THERE IS A CHANCE THAT SOME
THUNDERSTORMS COULD BECOME SEVERE WITH HAIL THREE-QUARTERS OF AN
INCH OR LARGER...OR WINDS 58 MPH OR GREATER.

A SEVERE THUNDERSTORM WATCH MEAN SEVERE THUNDERSOTRMS WITH LARGE
HAIL AND DAMAGING WINDS ARE POSSIB1LE IN OR NEAR THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER
STATEMENTS...AND POSSIBLE WARNINGS.

NS
Local storm report, Jun 1, 4:13 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD,VA
413 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAWTION....

0350 PM    BURNT STORE               VA   .75 INCH HAIL
06/01/01   MECKLENBURG                    REPORTED BY
                                          SPOTTER

BC
Special weather statement, Jun 1, 4:55 PM EDT, 4 minutes before
NCZ012>017-030>032-102-VAZ065-066-079-087>098-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT FRI JUN 1 2001

...SEVERE THUNDERSTORM WATCH NUMBER 349 IS IN EFFECT UNTIL 1000 PM
FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

...VIRGINIA COUNTIES...
BRUNSWICK             CHARLES CITY          CHESTERFIELD
DINWIDDIE             GLOUCESTER            GREENSVILLE
HENRICO               ISLE OF WIGHT         JAMES CITY
MATHEWS               NEW KENT              NORTHAMPTON
PRINCE GEORGE         SOUTHAMPTON           SURRY
SUSSEX                YORK

...VIRGINIA INDEPENDENT CITIES...
CITY OF RICHMOND                 CITY OF COLONIAL HEIGHTS
CITY OF HOPEWELL                 CITY OF PETERSBURG
CITY OF POQUOSON                 CITY OF HAMPTON
CITY OF CHESAPEAKE               CITY OF EMPORIA
CITY OF WILLIAMSBURG             CITY OF NEWPORT NEWS
CITY OF NORFOLK                  CITY OF SUFFOLK
CITY OF FRANKLIN                 CITY OF VIRGINIA BEACH
CITY OF PORTSMOUTH

...NORTHEAST NORTH CAROLINA COUNTIES

BERTIE       CAMDEN          CHOWAN          GATES
HERTFORD     NORTHAMPTON     PASQUOTANK      PERQUIMANS
MAINLAND CURRITUCK           OUTER BANKS CURRITUCK

SHOWERS AND THUNDERSTORMS FROM CENTRAL VIRGINIA THROUGH CENTRAL AND
EASTERN NORTH CAROLINA ARE TRACKING EAST INTO A MOIST...UNSTABLE
ATMOSPHERE.  THERE IS A CHANCE THAT SOME THUNDERSTORMS COULD BECOME
SEVERE WITH HAIL THREE-QUARTERS OF AN INCH OR LARGER...OR WINDS 58
MPH OR GREATER.

A SEVERE THUNDERSTORM WATCH MEAN SEVERE THUNDERSTORMS WITH LARG2E
HAIL AND DAMAGING WINDS ARE POSSIBLE IN OR NEAR THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER
STATEMENTS...AND POSSIBLE WARNINGS.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:45 PM EDTSevere Thunderstorm WarningAKQBrunswick45 min
Jun 1, 6:37 PM EDTFlash Flood WarningAKQCharles City, Chesterfield, Hanover, Henrico, King William, New Kent and 1 more113 min
Jun 1, 7:05 PM EDTTornado WarningAKQHertford25 min
Jun 1, 7:24 PM EDTSevere Thunderstorm WarningAKQCamden, Gates, Pasquotank, Perquimans36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.